Archive for the ‘Best of TPR’ Category

Severe bupropion overdose and ECMO: two great saves

February 12, 2016, 12:29 am

ChaNaWiT/shutterstock.com

ChaNaWiT/shutterstock.com

★★★½☆

Two Cases of Refractory Cardiogenic Shock Secondary to Bupropion Successfully Treated with Veno-Arterial Extracorporeal Membrance Oxygenation. Heise CW et al. J Med Toxicol 2016 Feb 8 [Epub Ahead of Print]

Abstract

This awesome, exciting paper from Banner University Medical Center in Phoenix describes two teenagers with severe bupropion overdose who survived refractory cardiac arrest after veno-arterial extracorporeal membrane oxygenation

Read More »

W-18, a synthetic opiate 100 times more potent than fentanyl

February 4, 2016, 2:01 pm

W-18

W-18

Last August, Canadian police seized 110 illegal fentanyl pills at a home in Alberta province. Yesterday, Global News reported that some of the pills have tested positive for an extremely potent opioid called W-18.

This is certainly a disturbing development, since W-18 is a μ-receptor agonist 100 times more potent than fentanyl. According to B.C. Centre for Disease

Read More »

Must-read: review of single-dose activated charcoal

November 17, 2015, 12:25 am

wikipedia.org

wikipedia.org

★★★★☆

Activated charcoal for acute overdose: a reappraisal. Juurlink D. Br J Clin Pharmacol 2015 Sep 26 [Epub ahead of print]

Abstract

The British Journal of Clinical Pharmacology seems to be publishing a series of articles on basic management of the poisoned patient. Several weeks ago we reviewed (and highly recommended) Marco Sivilotti’s excellent discussion of flumazenil, naloxone and the

Read More »

Use of flumazenil and naloxone in poisoned patients

November 2, 2015, 11:08 pm

flumazenil★★★★☆

Flumazenil, naloxone and the ‘coma cocktail’ Sivilotti MLA Br J Clin Pharmacol 2015 Aug 7 [Epub ahead of print]

Abstract

This very smart paper reviews factors affecting the clinical use of two antidotes that reliably reverse  coma caused by two major classes of poisons: flumazenil for benzodiazepines, and naloxone for opiates.

Both these antidotes are specific, rapid-acting, short-lived, and titratable. …

Read More »

The first 100 “Tox Tunes”

August 30, 2015, 9:15 pm

On January 3, 2010, TPR launched “Tox Tunes,” a series of clips of songs about drug, toxins, and poisons starting with Keith Richards’ version of Reverent Gary Davis’s “Cocaine Blues.” Last week, we featured our one-hundredth tune, Amy Winehouse’s classic — and tragically ironic — song “Rehab.” To celebrate the 100-tunes milestone, we are listing all …

Read More »

Early metabolic acidosis and coma in massive acetaminophen overdose

August 7, 2015, 1:33 pm

mind-the-gap★★★½☆

Coma and Severe Acidosis: Remember to Consider Acetaminophen. Villano JH et al. J Med Toxicol 2015 July 8 [Epub ahead of print]

Reference

This paper, from UC-San Diego, contains an excellent case discussion that makes numerous important points about a patient who presents with decreased mental status and high-anion-gap metabolic acidosis.

The patient was a 28-year-old male who was …

Read More »

ED sedation with droperidol is relatively safe and effective

May 19, 2015, 7:57 pm

droperidol★★★★☆

The Safety and Effectiveness of Droperidol for Sedation of Acute Behavioral Disturbance in the Emergency Department. Calver L et al. Ann Emerg Med 2015 Apr 11 [Epub ahead of print]

Abstract

Before the Food and Drug Administration issued a black box warning in 2001 regarding the relationship between droperidol and risk of QTc prolongation, the drug had been used for …

Read More »

27 fatalities from laboratory-confirmed exposure to PMMA (“Dr. Death”)

April 18, 2015, 2:22 pm

★★★★☆

Deaths from exposure to paramethoxymethamphetamine in Alberta and British Columbia, Canada: a case series. Nicol JJE et al. CMAJ Open. 2015 Jan 13;3(1):E83-9

Full Text

From June 2011 through April 2012, 27 deaths in the Canadian provinces of Albert and British Columbia were attributed to the hallucinogenic stimulant para-methoxy-N-methylamphetamine (PMMA) as the primary toxic agent based …

Read More »

There is no real evidence on treating calcium channel blocker overdose

November 6, 2014, 8:06 pm

verapamil★★½☆☆

Treatment of calcium channel blocker poisoning: A systematic review. St-Onge M et al. Clin Toxicol 2014 Nov;52:926-944.

Abstract

This systematic review is massive, thorough, intimidating, and all but unreadable.

As a prelude to establishing a clinical guideline for treatment of calcium channel blocker (CCB) overdose, the 14 Canadian authors systematically searched and evaluated relevant literature. They initially identified 15,577(!) citations, …

Read More »